Generic selectors
Exact matches only
Search in title
Search in content
Post Type Selectors
Search in posts
Search in pages
Filter by Categories
Author Reply
Book Review
Brief Communication
Case Report
Case Series
Clinical Case Report
Clinicopathological Conference
Commentary
Corrigendum
Editorial
Editorial – World Kidney Day 2016
Editorial Commentary
Erratum
Foreward
Guidelines
Image in Nephrology
Images in Nephrology
Letter to Editor
Letter to the Editor
Letters to Editor
Literature Review
Notice of Retraction
Obituary
Original Article
Perspective
Research Letter
Retraction Notice
Review
Review Article
Short Review
Special Article
Special Feature
Special Feature - World Kidney Day
Systematic Review
Technical Note
Varia
Generic selectors
Exact matches only
Search in title
Search in content
Post Type Selectors
Search in posts
Search in pages
Filter by Categories
Author Reply
Book Review
Brief Communication
Case Report
Case Series
Clinical Case Report
Clinicopathological Conference
Commentary
Corrigendum
Editorial
Editorial – World Kidney Day 2016
Editorial Commentary
Erratum
Foreward
Guidelines
Image in Nephrology
Images in Nephrology
Letter to Editor
Letter to the Editor
Letters to Editor
Literature Review
Notice of Retraction
Obituary
Original Article
Perspective
Research Letter
Retraction Notice
Review
Review Article
Short Review
Special Article
Special Feature
Special Feature - World Kidney Day
Systematic Review
Technical Note
Varia
View/Download PDF

Translate this page into:

Letters to Editor
23 (
6
); 467-468
doi:
10.4103/0971-4065.120353

Aplastic anemia, membranous nephropathy and mercury

Department of Pharmaceutical and Medicinal Chemistry, Royal College of Surgeons in Ireland, 123, St Stephen's Green, Ireland
Academic Unit of Neurology, Trinity Biomedical Sciences Institute, Trinity College Dublin, Dublin 2, Ireland
Address for correspondence: Dr. James Rooney, Academic Unit of Neurology, Trinity Biomedical Sciences Institute, Trinity College, 152-160 Pearse Street, Dublin 2, Ireland. E-mail: jrooney@rcsi.ie
Licence

This is an open-access article distributed under the terms of the Creative Commons Attribution-Noncommercial-Share Alike 3.0 Unported, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Disclaimer:
This article was originally published by Medknow Publications & Media Pvt Ltd and was migrated to Scientific Scholar after the change of Publisher.

Sir,

I read with interest the recent case study by Priya et al.[1] The authors state that reports of the effects of mercury on the bone marrow are rare, citing only two previous cases, and state also that membranous nephropathy has not previously been reported for injected elemental mercury.[1] However, I note that both aplastic anemia,[2] and a range of nephropathies with varied histological findings,[3] have been reported as side-effects of penicillamine, the chelation agent used in the current case.[1] Therefore, it seems worth considering whether penicillamine may have played a contributory or even a casual role in the development of aplastic anemia and membranous nephropathy in this case.

In fact, it is partly due to the risk of such serious reactions to penicillamine, as well as greater efficacy that the chelators sodium 2,3 dimercaptopropanesulfate (DMPS) or meso-2,3-dimercaptosuccinic acid (DMSA) are more frequently used to treat mercury toxicity.[4] However, it is worth pointing out that DMPS and DMSA must be used with caution in the presence of renal disease as they both undergo renal excretion. Inappropriate use in the presence of renal failure can lead to a paradoxical increase in blood mercury levels–particularly in the situation where there are deposits of mercury within the body.[56] Such renal failure was not reported by Priya et al., and in fact, considering that the vast majority of blood-borne mercury is protein bound,[7] we can speculate that the presence of a proteinuria in their patient, whilst obviously a pathology with negative consequences in its own right, may have indirectly led to a more rapid urinary mercury excretion.

Finally, Priya et al., correctly point out that after acute mercury exposure, urinary levels only remain elevated for a period of weeks, thus posing a diagnostic challenge.[1] At least for cases of chronic exposure, analysis of urinary porphyrins has shown some promise in adults in detecting mercury exposure (particularly where the patient carries the coproporphyrinogen oxidase 4 (CPOX4) polymorphism).[8]

References

  1. , , , , , , . Aplastic anemia and membranous nephropathy induced by intravenous mercury. Indian J Nephrol. 2012;22:451-4.
    [Google Scholar]
  2. , , , , . Fatal aplastic anaemia and liver toxicity caused by D-penicillamine treatment of rheumatoid arthritis. Ann Rheum Dis. 1989;48:609-10.
    [Google Scholar]
  3. , , , , . Penicillamine and nephrotic syndrome. Eur J Intern Med. 2006;17:343-8.
    [Google Scholar]
  4. , , , , . Chelators as antidotes of metal toxicity: Therapeutic and experimental aspects. Curr Med Chem. 2005;12:2771-94.
    [Google Scholar]
  5. , , , , , , . Lessons learned from a fatal case of mercury intoxication. Int Urol Nephrol. 2012;44:647-51.
    [Google Scholar]
  6. , , . A heavy heart. Am J Respir Crit Care Med. 2012;185:785.
    [Google Scholar]
  7. , . The pharmacology of mercury compounds. Annu Rev Pharmacol. 1972;12:375-406.
    [Google Scholar]
  8. , , , , , , . The association between genetic polymorphisms of coproporphyrinogen oxidase and an atypical porphyrinogenic response to mercury exposure in humans. Toxicol Appl Pharmacol. 2005;206:113-20.
    [Google Scholar]

    Fulltext Views
    69

    PDF downloads
    37
    View/Download PDF
    Download Citations
    BibTeX
    RIS
    Show Sections